Alert archive / West Virginia / Freeze Watches in 2021

Freeze Watch 6, NWS Charleston, WV

May 10, 2021Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this freeze watch at May 10, 2021, 8:15 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at May 12, 2021, 1:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 10, 2021, 8:15 PM EDT (00:15 UTC)
In effect from
May 12, 2021, 1:00 AM EDT
Expired
May 11, 2021, 12:12 PM EDT
In force
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS71 KRLX 110015
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
815 PM EDT Mon May 10 2021

WVZ523-525-526-110815-
/O.NEW.KRLX.FZ.A.0006.210512T0500Z-210512T1300Z/
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Snowshoe, Elkins, and Harman
815 PM EDT Mon May 10 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as upper 20s expected.

* WHERE...Randolph and Northwest Pocahontas Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions will damage crops and
  other sensitive vegetation, and could damage unprotected 
  outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes, they 
should be wrapped, drained, or allowed to drip slowly.

&&

$$
3 follow-up statements
722 
WWUS71 KRLX 110815
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
415 AM EDT Tue May 11 2021

WVZ523-525-526-111615-
/O.CON.KRLX.FZ.A.0006.210512T0500Z-210512T1300Z/
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Snowshoe, Elkins, and Harman
415 AM EDT Tue May 11 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Randolph and Northwest Pocahontas Counties.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Freeze conditions will damage crops and other 
  sensitive vegetation, and could damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes, they
should be wrapped, drained, or allowed to drip slowly.

&&

$$

TRM
052 
WWUS71 KRLX 111240
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
840 AM EDT Tue May 11 2021

WVZ523-525-526-112045-
/O.CON.KRLX.FZ.A.0006.210512T0500Z-210512T1300Z/
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Snowshoe, Elkins, and Harman
840 AM EDT Tue May 11 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Randolph and Northwest Pocahontas Counties.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Freeze conditions will damage crops and other 
  sensitive vegetation, and could damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes, they
should be wrapped, drained, or allowed to drip slowly.

&&

$$
172 
WWUS71 KRLX 111612
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1212 PM EDT Tue May 11 2021

WVZ523-525-526-120200-
/O.UPG.KRLX.FZ.A.0006.210512T0500Z-210512T1300Z/
/O.NEW.KRLX.FZ.W.0011.210512T0500Z-210512T1300Z/
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Snowshoe, Elkins, and Harman
1212 PM EDT Tue May 11 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Northwest Pocahontas, Northwest Randolph and Southeast 
  Randolph Counties.

* WHEN...From 1 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WVZ524-120200-
/O.NEW.KRLX.FZ.W.0011.210512T0500Z-210512T1300Z/
Southeast Pocahontas-
Including the city of Marlinton
1212 PM EDT Tue May 11 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 35 expected.

* WHERE...Southeast Pocahontas County.

* WHEN...From 1 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-
519>522-120200-
/O.NEW.KRLX.FR.Y.0005.210512T0500Z-210512T1300Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Clay, Sutton, Gassaway, Burnsville, 
Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, 
Philippi, Belington, Summersville, Craigsville, Birch River, 
Richwood, Holly River State, Webster Springs, and Cowen
1212 PM EDT Tue May 11 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio and central, northeast, 
  northern, southeast and western West Virginia.

* WHEN...From 1 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ROCHE

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze watch went out at May 10, 7:48 PM EDT, 27 minutes earlier.

Area forecast discussion, May 10, 7:48 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
748 PM EDT Mon May 10 2021

.SYNOPSIS...
Weak cold front crosses Tuesday morning. High pressure builds
in and remains in place through the end of the week, amid weak
upper level systems crossing.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 615 PM Monday...

Aside from a few adjustments to temperatures to better reflect
the current observations, no significant changes have been made
at this time.

As of 235 PM Monday...

The lower clouds along the mountains will continue to gradually
move out through the evening, however additional cloud cover is
expected to move in again tonight as a shortwave passes through
the area. It may be possible that a few light rain showers
cross the area tonight and tomorrow as well along this
shortwave, so have some slight chances for showers possible,
particularly along the mountains. High pressure and much drier
air will push into the area tomorrow afternoon giving way to
quieter weather by tomorrow night.

Low temperatures tonight will be in the upper 30s to mid 40s for
much of the area. Have leaned slightly on the warmer side of
guidance as the second wave of cloud cover moves in for the
night. Tomorrow's temperatures are expected to be in the low to
mid 60s for the lowlands and upper 40s to 50s for the higher
elevations.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 155 PM Monday...

High pressure will keep conditions dry during the period. Still
looking at the potential for frost across the north, along with
possible freezing conditions across the northern mountains
Wednesday morning. Southern zones should be spared, as cloud
cover streaming north from a disturbance to the south will keep
conditions less conducive to frost. High pressure remains in
control on Thursday. Areas of frost will be possible again
across the north Thursday morning. Will maintain mention in the
HWO.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1155 AM Monday...

High pressure, with dry and slightly warmer conditions on
Thursday, although Thursday morning may see areas of frost in
the mountainous counties. Showers, and occasional storms will
affect the region at times Friday through the remainder of the
extended, along with a gradual warming trend, as several
disturbances affect the area. None of these appear as though
they will be overly impactful at this time.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 745 PM Monday...

VFR conditions are currently present at all sites this evening.
During the night, cloud cover will increase as a shortwave
crosses through the area. The majority of sites are expected to
remain at VFR throughout the valid TAF period. At BKW and EKN, a
period of MVFR/IFR conditions is possible late tonight if fog
develops, but confidence is low in this occurring.

Calm to light north to northwest winds are expected through the
night. On Tuesday, winds remain from the northwest with
sustained speeds of 5-10KTs and some 15-20KT gusts possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
WEDNESDAY...

FORECAST CONFIDENCE: High. Low for fog.

ALTERNATE SCENARIOS: A few light rain showers may occur tonight.
CIGs/VIS at BKW and EKN may vary depending on whether or not
fog develops late tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    L    H    H    H    H    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
No widespread IFR conditions are forecast.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/CG
NEAR TERM...CG/JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB
Hazardous weather outlook, May 10, 4:44 AM EDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
444 AM EDT Mon May 10 2021

WVZ522-523-525-526-110845-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
444 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of the northern
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A light freeze may occur Tuesday night into Wednesday morning. Frost
may also develop.

Frost is possible again Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-
519>521-524-110845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Pocahontas-
444 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
the northern lowlands of West Virginia, and portions of the northern
and central mountains of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost may occur Tuesday night into Wednesday morning, and perhaps
again Wednesday night into Thursday morning for some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033-034-
515>518-110845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
444 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for northeast Kentucky, far
southeast Ohio, southwest Virginia, and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:12 PM EDTFrost AdvisoryRLXBarbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 14 more21 hr
May 11, 12:12 PM EDTFreeze WarningRLXPocahontas, Randolph21 hr

Nearby

Freeze Watches in West Virginia, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.